Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 11, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 5, 2012, 6:50 AM CDT for Lyman County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2012, 6:50 AM CDT (11:50 UTC)
- Expired
- May 5, 2012, 7:15 AM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Lyman County, SD
The radar
The North Platte radar (KLNX), 201 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:19 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
492
WUUS53 KABR 051150
SVRABR
SDC085-051215-
/O.NEW.KABR.SV.W.0011.120505T1150Z-120505T1215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
650 AM CDT SAT MAY 5 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 715 AM CDT
* AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL.
THIS STORM WAS LOCATED 5 MILES SOUTH OF IONA...OR 23 MILES SOUTH OF
CHAMBERLAIN...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN LYMAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4350 9943 4350 9952 4351 9953 4362 9934
4362 9933 4358 9933 4354 9927 4351 9927
4349 9930 4349 9942
TIME...MOT...LOC 1150Z 232DEG 32KT 4349 9936
WIND...HAIL <50MPH 1.50IN
$$
CHURCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:09 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 5, 4:09 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 409 AM CDT SAT MAY 5 2012 .SHORT TERM...TODAY THROUGH MONDAY NEXT SHORTWAVE APPROACHING FROM THE WEST WITH SHOWERS AND THUNDERSTORMS EXPANDING ACROSS WESTERN SOUTH DAKOTA AND INTO CENTRAL SOUTH DAKOTA. GOOD AMOUNT OF ELEVATED INSTABILITY AND SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE. A GOOD AMOUNT OF SHEAR TO WORK WITH AS WELL. SVR WATCH 246 WAS ISSUED A SHORT TIME AGO OVER PORTIONS OF CENTRAL AND WESTERN SOUTH DAKOTA TO ACCOUNT FOR POSSIBILITY OF LARGE HAIL WITHIN THESE STORMS. AS THE MORNING PROGRESSES...THUNDERSTORM ACTIVITY WILL SHIFT EASTWARD ACROSS THE CWA SO HAVE PRETTY HIGH CHANCES FOR PRECIP IN THE FORECAST. THERE STILL REMAINS SOME UNCERTAINTY IN BEST POTENTIAL FOR SVR STORMS LATER TODAY...BUT WITH THE SFC WARM FRONT SOUTH OF THE CWA...FEEL BIGGEST THREAT FOR SIGNIFICANT SEVERE ACTIVITY WILL BE ACROSS FSD CWA AND NEAR THE NEBRASKA BORDER. CANNOT RULE OUT SOME STRONG TO SEVERE STORMS A BIT FARTHER NORTH THOUGH INTO OUR CWA...BUT THREAT IS NOT AS GREAT. COLD FRONT MOVES EAST ACROSS THE REGION OVERNIGHT PROVIDING A CONTINUED FOCUS FOR SHOWERS AND STORMS. THIS SYSTEM EVENTUALLY EXITS THE AREA ON SUNDAY WITH DRIER AIR AND NORTHWEST WINDS MOVING IN BEHIND THE FRONT. ON MONDAY...CLOSED UPPER LOW MOVES EAST ACROSS FAR SOUTHERN CANADA. WITH COLD TEMPS ALOFT AND CYCLONIC FLOW ACROSS THE NORTHERN PLAINS...HAVE ADDED SLIGHT CHANCE POPS FOR LIGHT RAIN SHOWERS DURING THE AFTERNOON PEAK HEATING PERIOD. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY NIGHT SURFACE LOW MOVING SLOWLY EWD THROUGH THE BOUNDARY WATERS/MN- ONTARIO BORDER AREA WILL KEEP A COOL...MAINLY DRY...NWLY LOW LEVEL FLOW OVER THE REGION MONDAY NIGHT THROUGH TUESDAY MORNING. THE CENTER OF SFC HIGH PRESSURE IS THEN PROGGED TO SETTLE IN LATE-DAY TUESDAY AND REMAINS IN PLACE THROUGH WEDNESDAY MORNING. MODELS REMAIN IN GOOD AGREEMENT WITH A MODERATE RETURN S-SELY FLOW SETTING UP OVER THE NRN PLAINS WEDNESDAY AFTERNOON...CONTINUING THROUGH THE DAY THURSDAY AS A SFC COLD FRONT APPROACHES FROM THE NORTHWEST. MODELS ARE IN GOOD AGREEMENT THAT QUITE THE VIGOROUS FRONTAL BOUNDARY WILL PUSH FROM NW TO SE THROUGH THE REGION THURSDAY NIGHT/FRIDAY MORNING. BOTH GFS AND ECMWF HAVE SLOWED THE TIMING OF THE FRONT BY ABOUT SIX HOURS AND ARE FARTHER NORTH WITH THE ASSOCIATED UPPER LEVEL SHORT-WAVE TROUGH AND ITS ASSOCIATED ATMOSPHERIC LIFT...SO CONFIDENCE IS LOW IN SENSIBLE WEATHER IMPACTS THURSDAY NIGHT/FRIDAY. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AN AREA OF IFR/MVFR CIGS WILL REMAIN OVER THE EASTERN AND SOUTHWESTERN CWA OVERNIGHT...WITH VFR CONDITIONS ACROSS THE NORTHWEST. PRECIPITATION IS EXPECTED TO SPREAD ACROSS THE AREA FROM WEST TO EAST DURING THE LATE OVERNIGHT HOURS AND INTO THE DAY SATURDAY. THUNDERSTORMS ARE ALSO POSSIBLE...WITH THE BEST CHANCE EXPECTED TO OCCUR LATE SATURDAY AFTERNOON AND SATURDAY EVENING SOUTH OF A LINE FROM PIERRE TO WATERTOWN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...CHURCH AVIATION...CHURCH WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 5, 4:42 AM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 442 AM CDT SAT MAY 5 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 442 AM CDT SAT MAY 5 2012 /342 AM MDT SAT MAY 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY. LARGE HAIL IS POSSIBLE ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA EARLY THIS MORNING WITH THE FIRST BATCH OF STORMS. AS THE DAY PROGRESSES...SEVERE STORMS WILL BE POSSIBLE ACROSS PARTS OF SOUTHEAST...EAST CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL IS LIKELY WITH THE STRONGER STORMS. THE BIGGEST THREAT FOR SEVERE STORMS WILL BE ACROSS SOUTHEAST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 6:10 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 50 min |
| May 5, 6:21 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 39 min |
| May 5, 6:58 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 47 min |
| May 5, 7:45 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 45 min |
| May 5, 8:24 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 25 min |
| May 5, 8:58 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman, Stanley, Sully | 47 min |
| May 5, 9:03 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 42 min |
| May 5, 9:55 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 50 min |
| May 5, 10:29 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 31 min |
| May 5, 2:57 PM CDT | Flash Flood Watch | ABR | Brown, Buffalo, Clark, Codington, Day, Deuel and 6 more | 8 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.